Missouri, 2019

Flood in Missouri, January 23 to 24, 2019

January 23 to 24, 2019 · NWS PAH · 1 event in 1 county or zone

More heavy rain impacted the region shortly after the middle part of the month, causing the St. Francis River to rise above flood stage for about 12 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

More heavy rain impacted the region shortly after the middle part of the month, causing the St. Francis River to rise above flood stage for about 12 hours. The flooding was minor, consisting mostly of flooded bottomland fields and woodlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 5:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 23, 5:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
544 PM CST Wed Jan 23 2019

.UPDATE...
Issued at 537 PM CST Wed Jan 23 2019

For aviation section only.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 246 PM CST Wed Jan 23 2019

The main focus of the forecast after early this evening will deal
with the Arctic cold air streaming down from Canada into the Quad
State region.

In the near term, the trailing edge of the measurable rainfall
will be exiting the west Kentucky Pennyrile no later than 7 pm
CST. As the depth of the cold air increase behind the front, a
narrow zone (20 to 40m wide) of light freezing or frozen
precipitation will be possible, mainly in the west Kentucky
Pennyrile, south and east of the Ohio and east of the Land
Between the Lakes. The probability remains low for measurable
precipitation, but trace amounts of snow (flurries), small ice
pellets (sleet), or freezing drizzle may be possible for less than
an hour in any one location. No measurable accumulation is
anticipated.

Although most roads will see significant drying behind the cold
front this afternoon, some wet spots may still be possible on area
roadways. As latent heat is expended from the rain on road
surfaces, the top of some road surfaces may drop to the freezing
mark late this afternoon through midnight from west to east across
the Quad State. A special weather statement and social media
graphics were posted early today to reflect the potential for
black ice formation tonight where roads are still wet or moist.
This threat of black ice will likely continue through daybreak
when insolation can work on road surfaces.

Diurnal cold air strato-cumulus with the Arctic cold frontal
passage may generate very light snow or snow flurries over
southwest Indiana and the Pennyrile region of west Kentucky
Thursday afternoon, persisting into the evening hour. No
measurable accumulation of snow is expected with this low end
winter convection.

The main concern from tonight through Friday will be wind chills
associated with the much colder temperatures forecast Thursday and
Friday. Wind chills along the Interstate 64 corridor
counties in southern Illinois will run the closest to wind chill
advisory criteria between 3 am and 7 am CST Friday morning. At
this time, these wind chills are being highlighted in NWS Paducah
social media, as well in the Hazardous Weather Outlook.

.LONG TERM...(Saturday through Wednesday)
Issued at 246 PM CST Wed Jan 23 2019

There is fairly good consensus with the model runs through the
weekend. Starting next week the solution begin to diverge...so
decreasing confidence next week.

A weak cold front will exit the area Saturday. We could encounter
some post frontal rain in the south and a rain snow mix in the
north. After sunset the rain will change over to snow before ending.
Impacts are not expected to be great from this event. The previous
MOS guidance kept us too warm Saturday night. Using the model
certainty it indicated all areas will be below freezing hence ending
as snow wording. Again little if any impact expected. Although
refreezing of any wet roads or standing water will be possible. We
will be in a warming trend through Monday but still fall to or below
freezing again Sunday night. Southerly winds kick in after midnight
which will cause temperatures to rise slightly as we approach
sunrise. We will rise into the 40s for highs Sunday and Monday. Our
next cold front will move through Monday and Monday night. This will
bring a chance of rain to the area Monday afternoon...changing to
snow as the colder air arrives after sunset. This snow could have an
impact for traveling Monday night and the morning commute Tuesday
morning. It is a long way out in time and I am sure there will be
changes...but it could be a measurable snow as temperatures plunge
into the lower 20s and teens. As a matter of fact currently we have
temperatures going below freezing Monday afternoon with most areas
staying below freezing through Wednesday...with the exception of
southeast MO.

&&

.AVIATION...
Issued at 1148 AM CST Wed Jan 23 2019

With the 00z Thursday WFO PAH TAF issuance, will be looking mostly
at 1-3 kft cigs through most of the night time hours. Should be a
rapid shift to VFR conditions thereafter once the back (west) edge
of clouds clear the region from west to east.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...Smith
LONG TERM...KH
AVIATION...GM
Hazardous weather outlook, Jan 23, 3:00 PM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
300 PM CST Wed Jan 23 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
300 PM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Late this afternoon and Tonight

Rain may change over to a light wintry mix before ending across the
Pennyrile region of west Kentucky and southwest Indiana late this
afternoon and early this evening. No accumulation of snow is
expected.

Where roads remain wet this evening, the potential for black ice
developing on road surfaces will increase throughout the night and
into rush hour Thursday morning. This may produce some slick and
dangerous driving conditions. See the Special Weather Statement
regarding black ice formation.

Minor river flooding is occurring or expected on several rivers in
the outlook area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills will range from 0 to 8 below Thursday night and early
Friday morning in areas roughly along and north of a line from
Marble Hill Missouri to Hopkinsville Kentucky.

A small chance of light snow is forecast Saturday night. Better
chances of snow are forecast Monday night. It it too early to
speculate on accumulations at this time.

Minor river flooding will continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/Smith

In the hours before

Special weather statement, Jan 23, 6:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CST Wed Jan 23 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
634 PM CST Wed Jan 23 2019

...A Few Slick Spots Tonight...

In the wake of widespread precipitation, cold air continues to
overspread the region tonight. Where roads are still wet after
temperatures drop below freezing, some slippery spots are likely
tonight.

Gusty winds will help to dry off most of the road surfaces, but
any puddles will freeze.

Please use caution tonight and early Thursday, especially on
untreated driveways and parking lots.

York

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
January 23, 8:00 PM CST to January 24, 5:00 AM CST
Where
Wayne County, 1.27 mi NE of Silva to 4.15 mi ENE of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.184, -90.506

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798032.